Colorado, 2004Flash Flood and Hail in Colorado, July 22, 2004
July 22, 2004 · NWS BOU · 4 events in 3 counties and zones
2 hail, 1 heavy rain, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 22, 1:48 AM MST, 9 hours 12 minutes earlier.
Area forecast discussion, Jul 22, 1:48 AM MST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
248 AM MDT THU JUL 22 2004
.SHORT TERM DISCUSSION...POTENTIAL FOR SIGNIFICANT FLASH FLOOD EVENT
COULD DEVELOP LATER THIS AFTERNOON INTO THE EVENING HOURS SOMEWHERE
EITHER IN THE FOOTHILLS OR ACROSS PORTIONS OF THE FRONT RANGE URBAN
CORRIDOR IF EVERYTHING COMES TOGETHER RIGHT.
SFC FRONT WILL MOVE INTO NERN CO BY EARLY THIS AFTN AND GRADUALLY
ENHANCE UPSLOPE ELY FLOW INTO THE FOOTHILLS BY LATE THIS AFTN INTO
THE EVENING HOURS. BUFFER DATA FROM ETA SHOWS ELY FLOW UP TO AROUND
600 MB WITH 700 MB WINDS OF 20 KTS OR SO LATE THIS AFTN THROUGH
ABOUT 06Z WITH SOUNDINGS BECOMING MOIST ADIABATIC AND PRECIPITABLE
WATER VALUES RISING TO AROUND 1.25 INCHES. INITIAL RAIN PROCESS
WITH CONVECTION THIS AFTN INTO THE EARLY EVENING HOURS WILL BE COLD
CORE HOWEVER BY MID EVENING RAIN PROCESS COULD EVOLVE INTO MORE OF A
WARM CORE PROCESS WHICH MAY ENHANCE RAINFALL RATES MUCH LIKE WE SAW
IN THE FORT COLLINS EVENT OF 1997. MEANWHILE MESO-ETA SHOWS
ELONGATED AREA OF POTENTIAL VORTICITY AROUND 300 MB MOVING ACROSS
AREA LATER THIS AFTN AND EVENING WITH FAVORABLE UPPER LEVEL
DIVERGENCE PATTERN. THUS WILL ISSUE A FLASH FLOOD WATCH FOR THE
FOOTHILLS AND FRONT RANGE URBAN CORRIDOR FOR THIS AFTERNOON AND
EVENING. ELSEWHERE SHOULD SEE OTHER CONVECTION DEVELOP IN THE
MTNS AND NERN PLAINS THIS AFTN AS WELL. TEMPS TODAY WILL BE COOLER
IN THE FOOTHILLS AND NERN PLAINS AS COLD FRONT MOVES INTO AREA THIS
AFTN WITH UPSLOPE FLOW DEVELOPING.
FOR TONIGHT EXPECT BEST CHANCE OF HEAVY RAIN THROUGH ABOUT 06Z WITH
MAIN FOCUS IN AND NEAR THE FOOTHILLS. WITH ELY UPSLOPE FLOW IN
PLACE AREAS OF LIGHT TO MODERATE RAIN MAY LINGER WELL PAST
MIDNIGHT IN AND NEAR THE FOOTHILLS AS WELL WITH AREAS OF FOG
DEVELOPING OVER THE NERN PLAINS.
.LONG TERM DISCUSSION...MDLS ALL CONTINUE TO GENERATE APPRECIABLE
QPF THROUGH THE DAY FRIDAY. ALTHO ELY UPSLOPE FLOW WILL CONTINUE
THROUGH THE DAY...THE QUESTION REMAINS WHETHER THE ATMOSPHERE WILL
BE UNSTABLE ENOUGH FOR CONVECTION TO DEVELOP IN THE AFTERNOON. IT
WILL BE A CLOSE CALL...TRIGGER TEMPS WILL ONLY BE IN THE UPR 60S
BUT EVEN THAT IS NOT A SLAM DUNK CONSIDERING THE PLAINS WILL BE
STUCK UNDER A THICK DECK OF CLOUDS ALL DAY. ADJUSTING MDL SOUNDINGS
FOR HIGHS IN THE MID 60S KEEPS CIN ACRS THE FNT RANGE ALL DAY
WHEREAS UPR 60S AND LWR 70S YIELDS MODEST CAPES ARND 700 J/KG.
SO THERMODYNAMICALLY SPEAKING...THINGS ARE NOT TOO FVRBL. SOME HELP
MAY BE FOUND FROM A WK WAVE MOVG THRU WYOMING FRIDAY MRNG. AS THIS
WAVE MOVES INTO NEBR...AN AREA OF UPR LVL DIV-Q WILL MOVE ACRS THE
NRN BORDER OF THE STATE. EXIT RGN OF A WK JET STREAK WL ALSO BE
JUST TO THE EAST OF THE DISTRICT LATE FRIDAY AFTN AS WELL. SO IF IT
WERE NOT FOR THE FORCING IN THE UPR ATM...IT WOULD PBLY BE TOO STBL
FOR ANYTHING TO DVLP. BUT GIVEN THIS CAVEAT...WL NOT LWR POPS TOO
FAR BLO MDL GDNC WHICH ALL HAS LIKELY TO CATEGORICAL POPS GOING FRI
AFTN. FLOOD POTENTIAL WILL STILL EXIST FM ANY STORM WHICH MANAGES
TO DVLP AS STORM MOTION WL STILL BE LETHARGIC.
LOOKING AHD TO THE REST OF THE EXTENDED PERIOD...STRANGE LONGWAVE
PTRN OVER THE WRN 2/3RDS OF THE U.S. WILL CONTINUE THROUGH MONDAY.
SUPRESSED H5 RDG WL RETROGRATE INTO THE MOJAVE DESERT ALLOWING
STRONG AREAS OF COLD AIR ADVECTION TO MOVE INTO THE CENTRAL CONUS.
AS SFC HIGH PRESSURE BLDS INTO THE AREA...IT WILL BE SLOW TO MOVE
EWD AND AN ELY WIND COMPONENT IS FCST TO RMN OVR THE PLAINS THRU
SAT. FINALLY BY SUNDAY...WINDS MAY COME AROUND TO THE SOUTH LT IN
THE DAY. THIS WILL ENSURE TEMPS WL RMN WELL BELOW NORMAL THROUGH
THE WEEKEND. THE ATM WL DRY OUT SOME ALF...BUT ENUF MSTR WL RMN FOR
SCT AFTN CONVECTION TO DVLP. SOME OF THE STORMS WILL CONTINUE TO
PRODUCE HVY RAIN. SOME WRMG WL OCCUR MONDAY AS SLY FLOW BCMGS
STRONGER...BUT FLOW ALF WL RMN NWLY FOR THE NEXT SVRL DAYS AS HIGH
PRESSURE RIDGE ACRS THE THE WESTERN GREAT BASIN BCMS MORE
AMPLIFIED. THIS WILL KEEP THE AREA UNSEASONABLY COOL RIGHT ON THRU
NEXT WED...AT LEAST. NO CHGS TO DAYS 4-7 ANTICIPATED.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 2 PM
UNTIL MIDNIGHT TONIGHT FOR THE FOOTHILLS AND FRONT RANGE URBAN
CORRIDOR...ZONES 35..36..37..38..39..40..41.
&&
RPK/046...WFO BOULDER
Hazardous weather outlook, Jul 22, 9:56 AM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT THU JUL 22 2004
COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT THU JUL 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT TONIGHT FOR THE URBAN CORRIDOR AND FOOTHILLS...
A POTENTIALLY DANGEROUS SITUATION IS DEVELOPING TODAY. A STRONG
COLD FRONT ADVANCING ACROSS NORTHEAST COLORADO WILL BANK UP AGAINST
THE FOOTHILLS AND PALMER DIVIDE THIS AFTERNOON. DEEP MOIST UPSLOPE
WINDS WILL SET UP CONDITIONS THAT WILL FAVOR WIDESPREAD
THUNDERSTORMS IN THE FOOTHILLS AND URBAN CORRIDOR. THUNDERSTORM
TRAINING IS POSSIBLE...WHEN THUNDERSTORMS CONTINUE TO DEVELOP AND
MOVE OVER THE SAME AREA. THE AREA MOST LIKELY TO SEE FLOODING
CONDITIONS EXTENDS IN THE URBAN CORRIDOR FROM CASTLE ROCK TO FORT
COLLINS AND IN THE NEARBY FOOTHILLS. RAINFALL RATES OF 2 TO 3
INCHES PER HOUR ARE POSSIBLE THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE ALSO LIKELY ON THE PLAINS THIS AFTERNOON AND
EVENING....WITH A LOWER POTENTIAL FOR SERIOUS FLOODING. SCATTERED
THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE MOUNTAINS.
ALL AREAS EAST OF THE MOUNTAINS WILL SEE THUNDERSTORMS DECREASE THIS
EVENING...WITH STEADY RAIN AND AREAS OF FOG DEVELOPING
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE ATMOSPHERE WILL REMAIN UNSEASONABLY COOL AND VERY MOIST ON
FRIDAY...THOUGH THE ATMOSPHERE EAST OF THE MOUNTAINS WILL NOT BE AS
UNSTABLE. THEREFORE THUNDERSTORM DEVELOPMENT WILL BE LESS LIKELY ON
THE PLAINS. NEVERTHELESS SLOW MOVING SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON AND EVENING MAY STILL PRODUCE LOCALLY HEAVY
RAINFALL.
SATURDAY THROUGH WEDNESDAY...THE DAILY ROUND OF AFTERNOON AND
EVENING THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA AS THE
ATMOSPHERE SLOWLY WARMS AND DRIES AS A HIGH PRESSURE RIDGE BUILDS IN
FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY AFTER 2PM THIS AFTERNOON FOR
EXPECTED FLOODING.
GLANCY/BAKER
Event by event
2 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Heavy Rain, Larimer
- When
- July 22, 11:00 AM MST to 1:00 PM MST
- Where
- Larimer County, Loveland
- Reported by
- NEWSPAPER
- Coordinates
- 40.666, -105.461 (the zone’s center; the record gives no point)
Heavy rain and flooding problems in parts of Loveland. Several storm drains became inundated which caused street flooding of some low lying intersections. One intersection had accumulated up to 3 feet of standing water, stranding a family in a minivan. The Colorado State Patrol managed to tow the vehicle to higher ground.
Hail, Adams
- When
- July 22, 11:55 AM MST
- Where
- Adams County, Commerce City
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.800, -104.917
Hail, Adams
- When
- July 22, 11:55 AM MST
- Where
- Adams County, 6 mi S of Brighton
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.900, -104.817
Flash Flood, Lincoln
- When
- July 22, 4:50 PM MST to 6:00 PM MST
- Where
- Lincoln County, Northeast Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.988, -103.514 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding in the Genoa area. Several county roads were covered with water, some washed out.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nebraska, July 22, 20041 death · 1 event
- Flash Flood and Damaging Winds in Indiana, July 22, 2004$1.0 million · 60 kt wind · 16 events
- Wildfire in California, July 22 to 23, 20043 injured · $300,000 · 1 event
- Damaging Wind in Kentucky, July 22, 2004$100,000 · 60 kt wind · 1 event
- Flood in West Virginia, July 22, 2004$50,000 · 1 event
- Damaging Winds in Indiana, July 22, 2004$30,000 · 61 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 22, 2004$9,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, July 22, 200465 kt wind · 14 events
- Flash Flood and Hail in Illinois, July 22, 200455 kt wind · 13 events
- Damaging Winds in Kentucky, July 22, 200460 kt wind · 11 events
- Hail and Damaging Winds in Kansas, July 22, 20042 in hail · 10 events
- Hail and Damaging Winds in Indiana, July 22, 200455 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417086, 5417084, 5417085, 5417087.